My bs was 94 before I went to bed and this morning upon waking it was 210. I woke in the wee morning hours soaked in sweat - damp sheets, etc. I changed my night shirt and threw a towel down on the bed in a half awake stumble and went back to sleep. This has been happening for approx 3 weeks. I was thinking I was going low overnight (for anyone unaware of my situation, I was diagnosed T1 in January (age 41) (was initially diagnosed T2 in September) and was so blindsided and confused by the diagnosis that I refused insulin. My endo has me on Januvia in the meantime (I’m honeymooning). He’s a good sport for putting up with my anxiety). I stopped taking the Januvia two weeks ago because I thought it might be the culprit of my night time lows (or what I think are night time lows). Strangely enough, I’ve seen no difference in bs levels since stopping the Januvia so I’m not sure it was really doing much for me anyway. I have an appt on Monday. I’m ready now to begin insulin injections and hopefully get feeling better.
My intention of this post though, was to see if anyone else has serious night sweats with night time lows? I suppose I should start testing myself in the night. I have such a hard time waking up enough to do it though.
Sweating is a common sign of low BG at anytime and yes, the soaking bed is a good waker-upper for when the lows hit you while asleep. Good luck with the insulin, hope all goes smoothly.
I’m confused, are you taking any insulin as you experience night-time sweating?
No, no insulin yet - which is why I’m not sure the sweating can be attributed to a low. I was thinking it could have been the Januvia that was causing a night time low (Januvia is, I believe, supposed to help to increase insulin production?). I’ve had two lows (during the day) since starting the Januvia (both in the 50’s).
Maybe though, the Januvia had nothing to do with it and its just my honeymooning pancreas - shorting out and most of its fits and bursts are occurring throughout the night??
Maybe I’m entering menopause (at 41 yrs old?)?
I see my endo on Monday and maybe he can shed some light on the situation. I’ll be starting insulin injections Monday too.
If you wake up sweating in the middle of the night, you might want to check your bg. keep an extra meter in the bathroom maybe.
One possible explanation of your night-time sweating could be something called “reactive hypoglycemia.” I experienced this in the year or two before my diagnosis. It happens when the pancreas over-reacts to high blood sugar and over produces insulin. this leads to a low blood glucose level. The initial high blood glucose that triggers this scenario could be the result of a failing pancreas that does not produce enough first-response insulin after eating.
Ah, interesting! I’m going to read more about reactive hypoglycemia and mention it so my doc. Thanks for the input!!
@Terry4 has identified a possibilty. Particularly if you ate before you went to bed. Reactive hypoglycemia is a common symptom of emerging diabetes. And although it isn’t well known your body actually kicks digestion into high gear while you asleep as you can devote more energy to the process.
ps. Hypoglycemia is not a typical or generally observed side effect of Januvia.
I would just set an alarm at night to test your blood sugar. I hate waking up at night too. So maybe try the night before a day off of work or something. Make sure you mention it to your endocrinologist. I am on insulin so I’m not sure how pills can work.
Get a CGM. It will help with the anxiety and the bg. No need to guess what’s happening. It’s 2016.
Yes! That’s what I was hoping for but I had an Endo appointment on Monday and he said no to the idea. I was surprised and angry. He said it would be helpful in the future but not right now. I don’t understand and he was in such a hurry that he wouldn’t really entertain questions. He gave me the whole speech (as if I haven’t heard it a million times) about avoiding sweets and white carbs, etc. (really? no S**t!) and put me on 5 units of Lantus once a day and said to continue with the Januvia. He was adamant this time that I only test 2x per day from now on! Whaaat? Said to come back in 4 weeks.
I’m so frustrated. I’m thinking I might switch Endos. I’ll go back for my 4 week follow up and if I don’t make any progress with him at that appointment then I’ll switch.
Positive note: got my A1c result this morning and it was 6.11!! Yahooooo!
I don’t know that I’d wait 4 weeks to make an appointment with another Endo. I’m sorry, but telling a T1 who is new to insulin to only test 2x per day sounds… dangerous.
Go back in 4 weeks, sure. But were I you, I think I’d already be on the phone making an appointment with another Endo as it can sometimes take months to get in as a new patient - though perhaps if you explain what’s going on with your current one they can try and work you in faster.
I agree with the idea of looking for another doctor. Anyone taking insulin and being told to test 2x a day is a very scary, dangerous idea. A CGM would make it so much easier to see what is happening over night, but if that is not possible, sorry to say, you will need to get up in the middle of the night to test. And again, sorry to say, not just one night, you’ll need a few to see if there is any pattern. You really can’t make any changes with just one night. Diabetes is like a new baby, a lot of no sleep nights and on consent alert. Good luck and great A1C!
Update: Last night at bedtime I was 220, took my 5 units of Lantus and went to bed. I woke up at 2:00 a.m feeling weird. I assumed I was low so I tested - I was 130. I was relieved that I was finally seeing improvement with the Lantus (only my 3rd day on it). Went back to sleep. Woke up for the day at 5:45 and was 198. What the heck? I’m assuming its dawn phenomenon? How do you treat dawn phenomenon? Ugh. Maybe I woke up at 2:00 feeling weird because I had been low(er) and was rising fast…?
I’m going to test more throughout the night over the next week or so and see what I come up with.
Oh! and my right foot felt like it was on fire when I woke up at 2:00 a.m. Weird.
I’m T2, but on a basal/bolus regimen. The only truly effective way I’ve personally found to deal with Dawn Phenomenon is to take a small amount of bolus (rapid-acting meal time) insulin when I wake up at some point in the night to use the restroom. I normally have an alarm set for 6:45 am most days, but often get up around 4am to use the restroom, and will take a small amount Novolog and go back to sleep. For someone with T1, who is much more insulin sensitive, that could possibly be harder to do.
Even for myself, who likely has a little more leeway as I am not as insulin sensitive, it took a LOT of trial and error. I had to learn, during waking hours, how my body would respond to insulin so that I could safely take insulin without eating. I also had to learn what my normal morning rise was - that meant a lot of checking my BGs in the middle of the night and going back to sleep to establish that yes, I’d be around 90-100 at 3am, but if I slept until 9am I’d be at 150 or more.
Right now, with having just started on your Lantus, though, you’re focused on titrating your basal rates first before anything else, I would think. That may also mean some middle of the night checks to make sure that it is properly set, but it honestly doesn’t sound like your doctor is doing that, which is concerning to me.
Until I learned the trick of taking a tiny bolus and going back to sleep, I dealt with my Dawn Phenomenon by eating first thing out of bed as my BG pretty much continued to rise until I got up, took my mealtime bolus, and ate. I got to where I either wouldn’t drink coffee or I’d set the coffee pot up the night before (programmable) so that it would be done by time I got up, so I didn’t have to wait. I focused on a super-low-carb breakfast so that carbohydrates didn’t aggravate the situation.